Washington, 2017Heavy Snow in Washington, November 4 to 5, 2017
November 4 to 5, 2017 · NWS OTX · 7 events in 2 counties and zones
A winter storm system featuring a warm front followed by a cold front passage produced widespread accumulating snow over eastern Washington. Heavy snow accumulations were mainly confined to the northeastern zones, however 1 to 3 inches of accumulation occurred over much of the northern Columbia Basin.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm system featuring a warm front followed by a cold front passage produced widespread accumulating snow over eastern Washington. Heavy snow accumulations were mainly confined to the northeastern zones, however 1 to 3 inches of accumulation occurred over much of the northern Columbia Basin. Three to 5 inches of snow accumulation was common in the higher Cascade valleys as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 4, 10:32 AM PST, 1 hour 28 minutes earlier.
Area forecast discussion, Nov 4, 10:32 AM PST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1132 AM PDT Sat Nov 4 2017
.SYNOPSIS...
Today will be unseasonably chilly with periods of light snow.
Widespread accumulating snow is expected on Sunday morning. Most
residents of the Inland Northwest will wake up to see snow on
Sunday morning. Drier but cool weather will prevail for the start
of the work week. The weather will turn wetter but warmer after
midweek with significant mountain snows possible by the weekend.
&&
.DISCUSSION...
An unseasonably chilly upper level trough will promote periods of
light snow for the remainder of the weekend. A pair of upper level
disturbances will track through our chilly trough enhancing snow
today and late tonight. Look for light snow to increase in the mid
to late evening hours over the Palouse, Spokane area, and the
Idaho Panhandle. With daytime temperatures in the mid 30s,
accumulations up to an inch will be possible on grassy surfaces.
As the sun sets, slushy accumulations will have the potential to
impact travel early this evening.
A brief break in snow is expected from mid evening through about 2
AM. Our second and more significant disturbance will produce
widespread accumulations during the early morning hours Sunday.
The morning runs of the GFS, NAM, and ECMWF continue to suggest 3
to 6 inches for Wenatchee, Chelan, and Waterville where the
combination of moist frontal forcing aloft and enhanced low level
lift over cold air dammed against the Cascades yield the heaviest
snow. Accumulations of 2 to 4 inches still look plausible along
and north of I-90 from Moses Lake to Ritzville to the Spokane/CDA
metro. Amounts for Ferry, Stevens, Pend Oreille, and Bonner
counties will be a tough call. There are some discrepancies
between the models on how far north the warm frontal forcing will
track. /GKoch
&&
.AVIATION...
18Z TAFS: Winter has arrived early leading to a complex set of
TAFs. Spokane, Coeur d'Alene, and Pullman will have a couple shots
for accumulating snow. The GFS, NAM, and ECMWF produce a swath of
light snow in the 21z-03z time frame. During the daylight hours,
snow will struggle to accumulate on pavement, but as the sun goes
down slushy accumulations will become more probable. A second more
significant round of snow will develop in the 09z-12z time frame
and will impact all airports. The pre-dawn arrival of snow will
allow snow to accumulate on runways. 3 to 6 inches for Wenatchee
and Chelan. 2 to 4 inches for Spokane, Coeur d'Alene, Moses Lake,
and Pullman. A bit of slushy accumulation at Lewiston may even
occur early Sunday morning. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 35 27 31 24 32 18 / 70 60 100 90 20 0
Coeur d'Alene 35 27 30 24 33 18 / 70 80 100 100 20 0
Pullman 37 30 35 29 35 20 / 60 80 100 90 30 0
Lewiston 42 32 40 31 41 23 / 30 70 90 80 30 10
Colville 35 22 32 17 34 15 / 40 50 80 70 0 0
Sandpoint 34 24 31 18 32 15 / 60 60 80 80 20 0
Kellogg 33 26 33 24 33 17 / 80 90 100 100 40 10
Moses Lake 40 27 34 23 38 16 / 20 100 100 40 0 0
Wenatchee 39 28 32 24 38 17 / 10 100 100 40 0 0
Omak 35 24 32 19 35 17 / 10 60 100 20 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 AM Sunday to 10 AM PST Monday for
Central Panhandle Mountains.
Winter Weather Advisory from 4 AM Sunday to 4 AM PST Monday for
Coeur d'Alene Area.
WA...Winter Weather Advisory from 4 AM Sunday to 4 AM PST Monday for
Spokane Area.
Winter Weather Advisory from 11 PM PDT this evening to 4 PM PST
Sunday for East Slopes Northern Cascades-Waterville Plateau-
Wenatchee Area.
Winter Weather Advisory from 11 PM PDT this evening to 10 PM PST
Sunday for Moses Lake Area-Upper Columbia Basin.
&&Hazardous weather outlook, Nov 4, 4:59 AM PST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Spokane WA
559 AM PDT Sat Nov 4 2017
IDZ001>004-WAZ033>038-041>044-051300-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Washington Palouse-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
559 AM PDT Sat Nov 4 2017
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Snow will increase late this evening into the overnight hours in
North Central Washington.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Light to moderate snow accumulations are likely Sunday through
early Monday. The highest accumulations are expected from the
Wenatchee area through the Upper Columbia Basin, Spokane and Coeur
d'Alene area, and the Central Panhandle Mountains where many towns
will see the first significant snowfall of the season. Cold
overnight lows are expected Monday night with teens for most
towns.
IDZ026-027-WAZ031-032-051300-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
559 AM PDT Sat Nov 4 2017
This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Light to moderate snow accumulations in the Blue Mountains and
Camas Prairie are expected Sunday into Monday morning.
Heavy Snow, Northeast Mountains
- When
- November 4, 12:00 PM PST to November 5, 8:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer at Elk reported 9.0 inches of new snow accumulation.
Heavy Snow, Northeast Mountains
- When
- November 4, 12:00 PM PST to November 5, 8:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The 49 North Ski Resort reported 15 to 20 inches of snow accumulation with this storm system. The Mount Spokane Ski Resort reported 5 to 7 inches of accumulation.
Heavy Snow, Spokane Area
- When
- November 4, 2:00 PM PST to November 5, 6:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The weather observer at the NWS office in Spokane measured 5.1 inches of storm total snow accumulation. The observer at the nearby Spokane International Airport measured 5.9 inches.
Heavy Snow, Spokane Area
- When
- November 4, 2:00 PM PST to November 5, 6:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A spotter 3.5 miles northwest of Spokane recorded 5.0 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- November 4, 2:00 PM PST to November 5, 6:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer 5 miles southeast of Spokane recorded recorded 6.0 inches of new snow accumulation, while another nearby observer recorded 4.5 inches.
Heavy Snow, Spokane Area
- When
- November 4, 2:00 PM PST to November 5, 6:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer in Deer Park recorded recorded 5.7 inches of new snow accumulation, while another nearby observer recorded 5.0 inches.
Heavy Snow, Spokane Area
- When
- November 4, 2:00 PM PST to November 5, 6:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer in Deer Park recorded recorded 5.7 inches of new snow accumulation, while another nearby observer recorded 5.0 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Kentucky, November 4, 201717 events
- Heavy Snow in Idaho, November 4 to 6, 201716 events
- Winter Storm in Wyoming, November 4 to 6, 201712 events
- Dense Fog in Missouri, November 4, 201710 events
- High Wind in Colorado, November 4, 201766 kt wind · 7 events
- Dense Fog in Illinois, November 4, 20173 events
- Winter Storm and Winter Weather in Colorado, November 4 to 6, 20172 events
- Heavy Snow in Colorado, November 4 to 6, 20172 events
- Heavy Snow in Washington, November 4 to 5, 20172 events
- Hail in California, November 4, 20170.25 in hail · 1 event
- High Wind in Colorado, November 4, 201757 kt wind · 1 event
- Heavy Snow in Alaska, November 4 to 5, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724135, 724137, 724130, 724131, 724132, 724133, 724134.